Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 65, NWS Midland/Odessa, TX

December 27, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 27, 2008, 7:44 AM MST for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 7:44 AM MST (14:44 UTC)
Expired
Dec 27, 2008, 2:00 PM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -475 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-475 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 271444
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 AM CST SAT DEC 27 2008

...STRONG WINDS AFFECTING THE GUADALUPE AND DAVIS MOUNTAINS TODAY...
...VERY WINDY CONDITIONS OVER MUCH OF SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY...

.A POTENT UPPER LEVEL STORM SYSTEM OVER NEW MEXICO THIS MORNING 
WILL MOVE EASTWARD OVER THE TEXAS PANHANDLE TODAY.  STRONG MID
LEVEL WINDS AT THE BASE OF THIS UPPER SYSTEM WILL RESULT IN HIGH
WINDS IN THE GUADALUPE MOUNTAINS...AND IN THE DAVIS MOUNTAINS
ABOVE 6000 FEET.  VERY WINDY CONDITIONS WILL OCCUR ACROSS MUCH OF
SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY.

NMZ027-TXZ074-258-272100-
/O.NEW.KMAF.HW.W.0065.081227T1444Z-081227T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...PINE SPRINGS
844 AM CST SAT DEC 27 2008 /744 AM MST SAT DEC 27 2008/

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON. 

LOOK FOR WEST TO NORTHWEST WINDS OF 35 TO 50 MPH TO AFFECT THE
GUADALUPE MOUNTAINS...AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.
GUSTS UP TO 70 MPH COULD OCCUR IN THE GUADALUPE MOUNTAINS...
AND GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-272100-
/O.NEW.KMAF.WI.Y.0036.081227T1444Z-081227T2100Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-LOVING-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
TERRELL-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...LAMESA...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...MENTONE...RED BLUFF LAKE...KERMIT...
ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...MCCAMEY...
RANKIN...BIG LAKE...FORT STOCKTON...SANDERSON
844 AM CST SAT DEC 27 2008 /744 AM MST SAT DEC 27 2008/

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON. 

WEST TO NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS 
MORNING AND PERSIST THROUGH EARLY THIS AFTERNOON.  GUSTS TO 45 MPH
WILL BE POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS AND PERMIAN
BASIN IN PARTICULAR...BUT NOT EXCLUSIVELY.  BLOWING DUST COULD
ACCOMPANY THESE STRONGER WINDS...ESPECIALLY DOWNWIND OF FARMLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 272015
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CST SAT DEC 27 2008

...HIGH WIND WARNING FOR THE MOUNTAINS AND WIND ADVISORY FOR THE 
PLAINS WILL BE ALLOWED TO EXPIRE...

.A POTENT UPPER LEVEL STORM SYSTEM OVER THE TEXAS PANHANDLE
THIS AFTERNOON WILL CONTINUE TO MOVE NORTHEASTWARD AWAY FROM THE
AREA.  THE STRONG MID LEVEL WINDS ASSOCIATED WITH THIS SYSTEM WILL
ALSO DEPART THE REGION.  THIS...ALONG WITH A WEAKENING SURFACE
PRESSURE GRADIENT...WILL ALLOW SURFACE WINDS TO DECREASE BY LATE
AFTERNOON OVER SOUTHEAST NEW MEXICO AND WEST TEXAS.  THEREFORE...
THE HIGH WIND WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS...AND
THE WIND ADVISORY FOR THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND LOWER TRANS PECOS WILL BE ALLOWED TO EXPIRE AT 3 PM
CST.  

NMZ027-TXZ074-258-272115-
/O.CON.KMAF.HW.W.0065.000000T0000Z-081227T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...PINE SPRINGS
215 PM CST SAT DEC 27 2008 /115 PM MST SAT DEC 27 2008/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/
THIS AFTERNOON...

LOOK FOR WEST TO NORTHWEST WINDS OF 25 TO 40 MPH TO CONTINUE TO
DECREASE THROUGH LATE THIS AFTERNOON.  THE HIGH WIND WARNING WILL
BE ALLOWED TO EXPIRE AT 3 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-272115-
/O.CON.KMAF.WI.Y.0036.000000T0000Z-081227T2100Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-LOVING-
WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
TERRELL-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...LAMESA...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...MENTONE...RED BLUFF LAKE...KERMIT...
ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...MCCAMEY...
RANKIN...BIG LAKE...FORT STOCKTON...SANDERSON
215 PM CST SAT DEC 27 2008 /115 PM MST SAT DEC 27 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS
AFTERNOON...

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH...WITH A FEW GUSTS TO 45 
MPH...WILL DECREASE THROUGH THE AFTERNOON.  THEREFORE...THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 3 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 27, 4:40 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 27, 4:40 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 AM CST SAT DEC 27 2008

.DISCUSSION...

&&

.AVIATION...
PACIFIC FRONT HAS MOVED THROUGH MOST OF THE AREA THIS MORNING
LEAVING A WEST WIND IN ITS WAKE.  TAF SITES BRIEFLY GUSTED WITH
FROPA AND HAVE THEN FALLEN OFF.  EXPECT GUSTY CONDITIONS BY
MIDDAY AS GRADIENT TIGHTENS... THEN DECREASING DURING THE LATE
AFTERNOON.  A FEW LIGHT RETURNS ON RADAR ACROSS LEA AND GAINES
COUNTY BUT LITTLE IF ANYTHING REACHING GROUND.

&&

.PREV DISCUSSION... /ISSUED 501 AM CST SAT DEC 27 2008/

DISCUSSION...
WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL STORM SYSTEM MOVING
ACROSS THE ROCKIES PRESENTLY. THE ASSOCIATED PACIFIC FRONT HAS
PROGRESSED EASTWARD TO NEAR A BIG LAKE TO BEND BEND LINE...AND
SHOULD CONTINUE TO MOVE EASTWARD THIS MORNING. A BAND OF LOW
CLOUDS WITH SOME LIGHT MIXED PRECIPITATION WAS ALSO NOTED OVER
SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS EARLY THIS
MORNING. THIS BAND OF CLOUDS AND PRECIPITATION SHOULD MOVE
EASTWARD AS WELL THIS MORNING AND IS EXPECTED TO DISSIPATE.
CLEARING SKIES SHOULD BE THE TREND FOR MOST OF THE
MORNING...MAKING WAY FOR SUNNY CONDITIONS OVER MUCH OF THE CWA BY
AFTERNOON.

CERTAINLY THE KEY CHALLENGE THIS FORECAST HAS BEEN DETERMINING HOW
THE WIND FORECAST SHOULD READ AS THIS UPPER LEVEL STORM SYSTEM
MOVES AWAY FROM THE AREA THROUGHOUT THE DAY. BOTH THE GFS AND THE
WRF SHOW THE BEST POTENTIAL FOR HIGH WINDS OVER THE GUADALUPE
MOUNTAINS THIS MORNING. A 60 KT 70O MB JET OVER THE MOUNTAINS OF
SW TEXAS THIS MORNING IS EXPECTED TO SHIFT INTO THE NORTHEAST
PERMIAN BASIN AND ROLLING PLAINS BY NOON. PRIMARY INDICATIONS ARE
THAT SOME LOCATIONS ACROSS THE NORTHERN AND CENTRAL TEXAS PERMIAN
BASIN WILL APPROACH WIND ADVISORY CRITERIA DURING THE EARLY
AFTERNOON. HOWEVER...PRESENTLY FEEL THAT A FORECAST OF 20 TO 30
MPH SHOULD BETTER REPRESENT MOST OF THIS AREA. HOWEVER...AS
MENTIONED...WOULD NOT BE SURPRISED TO SEE AN ISOLATED REPORT MEET
WIND ADVISORY CRITERIA.

OVERALL...DRIER CONDITIONS ARE IN STORE FOR THE AREA. COLD
TEMPERATURES SUNDAY MORNING ARE EXPECTED....AND HAVE TRENDED THE
LOWS CLOSER TO THE WRF SOLUTION...WHICH SEEMS MUCH BETTER THAN THE
WARMER GFS DUE TO BETTER RESOLUTION OF DEW POINTS. AFTER ONE COOL
DAY ON SUNDAY...EXPECT A QUICK WARMUP INTO NEXT WEEK.

FIRE WEATHER...
PACIFIC FRONT MOVING ACROSS THE AREA THIS MORNING WITH A WEST WIND
SPREADING ACROSS THE REGION.  SOME CONCERN FOR APPROACHING CRITICAL
FIRE WX CONDITIONS TODAY... ESPECIALLY ACROSS PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS.  WILL HAVE COOLER TEMPERATURES BEHIND THE
FRONT... BUT ALSO LOWER DEWPTS.  CURRENTLY IT DOES NOT APPEAR THAT
TIME OF MAX WIND AND MAX HEAT/LOW RH WILL COINCIDE.  HIGHEST WIND
LOOKS TO BE LATE MORNING TOWARD MIDDAY AND THEN DECREASING THROUGH
LATE AFTERNOON... WHICH WOULD BE TIME OF LOWEST RH.  COULD SEE MIN
RH BELOW 15 PERCENT EAST OF A SEMINOLE TO FORT STOCKTON LINE AFTER
21Z.  THEREFORE WILL NOT ISSUE ANY RED FLAG PRODUCTS AT THIS TIME...
BUT WILL HIGHLIGHT CONCERNS IN FWF AND HWO.  WILL LET NEXT SHIFT
REEVALUATE CONDITIONS AFTER SUNRISE.  DRY CONDITIONS WILL CONTINUE
SUNDAY AND MONDAY BUT NOT EXPECTING MUCH WIND.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 AM MST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING UNTIL 5 AM MST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

72/03
Hazardous weather outlook, Dec 27, 7:44 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 AM CST SAT DEC 27 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281445-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
844 AM CST SAT DEC 27 2008 /744 AM MST SAT DEC 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THIS
MORNING THEN DECREASE THROUGH THE AFTERNOON.  STRONG WINDS WILL
ALSO AFFECT THE DAVIS MOUNTAIN ABOVE 6000 FEET AT LEAST THROUGH
EARLY AFTERNOON.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AS
DRY AND BREEZY CONDITIONS DROP RELATIVE HUMIDITY VALUES DOWN TO
NEAR 15 PERCENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:44 AM MSTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more6 hr
Dec 27, 10:02 AM MSTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more5 hr

Nearby

High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.